The prevalent antibiotic, Amoxicillin, is one among the principal penicillin-derived medications prescribed across the United Kingdom. Yet, the mistaken belief of being allergic to penicillin plagues millions, causing a delay in their recovery period post an infection, according to pharmacists.

It’s estimated that an enormous four million individuals in the UK have penicillin allergy recorded in their medical history. However, extensive research indicates that nine out of ten among these individuals aren’t actually allergic when put through testing. The Royal Pharmaceutical Society has revealed that numerous individuals often misinterpret the side effects of antibiotics as an allergic reaction.

Follow us on Google News! ✔️


Typical allergic reactions can include itchy skin, a raised rash, and swelling. Nausea, breathlessness, coughing, diarrhoea, and a runny nose are also common symptoms. Ironically, antibiotics positioned to combat bacterial infections can themselves induce nausea or diarrhoea. The infection being treated can further contribute to the manifestation of a rash. This often leads to the erroneous belief of being allergic to penicillin, a primary constituent in many effective antibiotics. These medications are especially crucial in battling infections of the chest, skin, and urinary tract. However, those labelled as allergic often receive alternative antibiotics, which may not be as advantageous in treatment.

Previous research has highlighted the consequences of opting for non-penicillin antibiotics with an unsettling statistic – six additional deaths per 1,000 patients in the year following the reception of such antibiotics for treating infections. Tase Oputu, from the Royal Pharmaceutical Society (RPS), stated, “A large number of individuals are at a low or negligible risk of exhibiting a genuine penicillin allergy, and we often discover that they can safely consume penicillin after a thorough investigation.”

Oputu further advised anyone in a similar situation to urgently inquire about their allergy status with their pharmacists during their subsequent GP visits. Mild to moderate allergic symptoms, including a raised itchy rash, coughing, wheezing, and throat tightness, can often be alleviated with antihistamines. Antibiotics, on the other hand, could result in side effects like nausea, bloating and indigestion, or diarrhoea.

Individuals who experienced severe reactions in the past would necessitate an allergy test, which may potentially conclude with medical advice to steer clear of penicillin, added Oputu.

Allergy UK, a charity organization, revealed that a good many people carry an uninvestigated label of penicillin allergy from their early childhood throughout their lives. Amena Warner, the head of clinical services, voiced, “A national effort is now in place to research this and determine the apt method of approach.”

While waiting times to see a specialist allergist for a definitive test can be long, a comprehensive history of symptoms can be a viable alternative method to remove a penicillin-allergy label. This detailed record can be given to a healthcare specialist as part of a consultation.